South Dakota, 2007

Hail in South Dakota, May 25, 2007

May 25, 2007 · NWS ABR · 9 events in 3 counties and zones

A surface low pressure area in north central South Dakota along with a warm front and cold front extending from it brought severe weather to the west river counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area in north central South Dakota along with a warm front and cold front extending from it brought severe weather to the west river counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 25, 8:47 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, May 25, 8:47 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CDT FRI MAY 25 2007

.UPDATE...
MADE SOME UPDATES TO THE FORECAST TO ACCOUNT FOR RADAR TRENDS AND
LATEST MODEL DATA. WIND ADVISORY LOOKS MARGINAL BUT WILL KEEP
GOING FOR NOW AND MAY DROP AT 4PM FORECAST. HIGH SHEAR/LOW CAPE
ENVIRONMENT COULD SPAWN SOME SVR STORMS OVER WESTERN SOUTH DAKOTA
TODAY INTO THIS EVENING...CHANCES OF SVR SHOULD DROP OFF
DRAMATICALLY OVER THE JAMES VALLEY AND POINTS EAST. LASTLY...STILL
APPEARS THAT NORTH DAKOTA WILL GET THE HEAVIEST AND MOST
WIDESPREAD PCPN OUT OF THIS SYSTEM.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
PRIMARY WEATHER EVENT IN THE SHORT TERM IS THE SYSTEM EXPECTED TO
MOVE ACROSS THE AREA MOSTLY TODAY AND TONIGHT. 500MB TROUGH
CURRENTLY MAKING ITS WAY SOUTH INTO NORTHERN MONTANA THIS
MORNING...AS SURFACE LOW HAS ALREADY FORMED IN NORTHERN WYOMING AT
08Z. SHOWERS WITH A FEW EMBEDDED LIGHTNING STRIKES ARE ALREADY
BEGINNING TO AFFECT THE SOUTHWESTERN CWA THIS MORNING...MOVING OUT
OF THE UNR CWA TO THE NORTHEAST. THESE INITIAL SHOWERS ARE MOSTLY
ASSOCIATED WITH WARM ADVECTION AHEAD OF THE DEVELOPING SURFACE
LOW...AND WILL AFFECT PORTIONS OF THE WESTERN...NORTHWESTERN AND
NORTH CENTRAL CWA THIS MORNING AHEAD OF THE SURFACE LOW.

THE MAIN EVENT COMES LATER THIS AFTERNOON INTO TONIGHT AS THE LOW
STRENGTHENS A BIT AND BEGINS MOVING EAST THEN NORTHEAST ACROSS SOUTH
DAKOTA. THE BULK OF WIDESPREAD PRECIPITATION WILL REMAIN IN
NORTH DAKOTA AND NORTH/WEST OF THE LOW IN THE NORTHWESTERN CWA
THIS AFTERNOON AND TONIGHT. THE WARM FRONT WILL LIFT NORTH OF THE
CWA IN ALL BUT THE VERY NORTHWESTERN CORNER IN CORSON COUNTY...AND
THUNDERSTORMS ARE LIKELY TO ERUPT NEAR THE LOW AND COLD FRONTAL
BOUNDARY LATER THIS AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD APPROACH SEVERE LIMITS...AND THE STORM PREDICTION CENTER HAS PUT
MOST OF THE CWA FROM THE JAMES RIVER WEST INTO THE SLIGHT RISK
AREA FOR DAY ONE. MOISTURE IS SOMEWHAT LIMITED...BUT WITH A THIN
AXIS OF ELEVATED CAPE UP TO 1000 J/KG AND LIFTED INDICES FALLING
TO AROUND -2...SOME INSTABILITY IS THERE IN THE WESTERN CWA. AT THE
MOMENT...FEEL THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE
WESTERN AREAS AROUND THE MISSOURI RIVER LATE THIS AFTERNOON INTO
EARLY EVENING. THUNDERSTORMS THAT DO DEVELOP WILL TRACK TO THE
EAST THIS EVENING AND WEAKEN AS INSTABILITY FALLS IN EASTERN SOUTH
DAKOTA.  RAISED POPS FOR MOST OF THE AREA BETWEEN THE MISSOURI AND
JAMES RIVER VALLEYS FOR THIS EVENING AS THE STORMS MARCH TO THE EAST.

TEMPERATURE WISE...STRONG WARM AIR ADVECTION AHEAD OF THE LOW WILL
HELP WARM MOST OF THE CWA INTO THE 70S...AND RAISED TEMPERATURES
CWA WIDE AS THE WARM FRONT LIFTS NORTH OF THE AREA. THE STRONG WARM
AIR ADVECTION WILL LEAD TO STRONG WINDS AT THE SURFACE AHEAD OF
THE LOW. A WIND ADVISORY HAS BEEN ISSUED FOR TEN COUNTIES MOSTLY
IN THE SOUTHWEST AND SOUTH CENTRAL CWA AS THE PRESSURE GRADIENT
INCREASES AHEAD OF THE LOW...A LOW LEVEL JET DEVELOPS...AND MIXING
FROM ABOVE THE SURFACE INCREASES AHEAD OF THE LOW CENTER.

TONIGHT...850MB TEMPERATURES FALL QUICKLY BEHIND THE DEPARTING
LOW...FALLING TO NEAR +1 OR +2 OVER THE NORTHERN CWA LATE TONIGHT.
WRAPAROUND SHOWERS AND CLOUDS WILL BE POSSIBLE MOSTLY IN THE
NORTHERN AND FAR EASTERN CWA THROUGH SATURDAY MORNING...BUT A
RIDGE OF HIGH PRESSURE WORKS OVER THE AREA VERY QUICKLY BEHIND THE
LOW ON SATURDAY AFTERNOON. WITH THE RIDGE SITTING OVER THE AREA
THROUGH SUNDAY MORNING WITH NEARLY CLEAR SKIES AND LIGHT WINDS...LOWS
ON SUNDAY MORNING LOOK TO FALL INTO THE 30S ACROSS MOST OF THE
EASTERN PART OF THE CWA BEFORE THE HIGH BEGINS TO MOVE OFF TO THE
EAST DURING THE DAY ON SUNDAY.

.LONG TERM...00Z MONDAY THROUGH THURSDAY.
BIGGEST CHALLENGE IN THE LONG TERM DEALS WITH PCPN CHCS...TIMING
AND EXTENT OF CHANCES.

00Z MONDAY BEGINS WITH WEAK UPPER RIDGING MOVING OVER CWA AT
5H...COUPLED WITH SFC HIGH SITTING TO THE EAST OF THE CWA WITH SFC
TRAJ OFF OF DRY HIGH. HAVE SHAVED A BIT MORE OFF OF THE PCPN AREA
SUNDAY NIGHT DUE TO THIS.

BY MONDAY INTO TUESDAY...THINGS GET A BIT MORE MUDDIED. UPPER
RIDGE AXIS SLIDES EAST THROUGH CWA...PLACING CWA IN MORE FAVORED
SW FLOW ALOFT REGIME BY 00Z TUESDAY. GFS SHOWS CLOSED 5H LOW
ACROSS FAR NRN MT WITH SHORT WAVES STREAMING OVER CWA. SFC WRM
FRONT BEGINS TO LIFT NORTHWARD. HOWEVER...LOOKING AT 305K/310K
LAYERS...MUCH OF NORTHERN CWA REMAINS IN DOWNGLIDE SITN 12Z-18Z
MONDAY...WITH BIG 85H MOISTURE SURGE HOLDING OFF UNTIL 18Z OR
BEYOND. 85H JET DOES INCREASE DURING MORNING HOURS. FEEL THAT PCPN
FORECAST ON MONDAY IS A BIT BULLISH...BUT LEFT ALONE FOR
COLLABORATIVE REASONS...AT LEAST IN THE MORNING. FOR MONDAY
AFTN...WITH WARMFRONT SURGING NORTHWARD...DID ADD SOME CHC POPS TO
THE SRN CWA. GIVEN GOOD JET STREAK ROUNDING BASE OF CLOSED 5H
LOW...SAW NO REASON TO FIDDLE WITH POPS FOR MONDAY NIGHT. GFS IS
SHOWING LATENT HEAT INFLUENCE 06Z TUESDAY...GIVING SOME
CREDIBILITY TO TSRA FORECAST MONDAY NIGHT. AS SFC LOW PULLS AWAY
ON TUESDAY...CONCERNED THAT PCPN FORECAST MIGHT AGAIN BE A BIT
OVERDONE TUESDAY AFTERNOON...WITH DRY SLOTTING SHOWN ON THE
CANADIAN AND 00Z GFS WITH RH FORECASTS AT 85H AND 7H SHOWING A BIT
OF DRYING TAKING PLACE. AGAIN...DUE TO COLLABORATIVE
REASONS...LEFT PCPN IN...BUT WENT WITH -SHRA AS CONVECTIVE CHCS
APPEAR BETTER FOCUSED TO THE EAST ALONG FRONT.

TEMP WISE...SEASONAL VALUES PRETTY MUCH EXPECTED AS STRONG WAA
PATTERN EARLY ON WILL BE OFFSET BY CLOUDS AND PCPN SHIELDS. THIS
WAS CLOSE TO INHERITED VALUES...SO ONLY COSMETIC TWEAKING
REQUIRED.

&&
.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL AND NORTHEAST SOUTH DAKOTA TODAY. OUTSIDE OF
THUNDERSTORMS...EXPECT VFR CIGS AND MOSTLY UNLIMITED VSBYS. CLOUD
BASES SHOULD BE MOSTLY AOA 5K FEET.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR HUGHES-
     JONES-STANLEY-SULLY.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BUFFALO-FAULK-
     HAND-HYDE-LYMAN-SPINK.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...ECKSTEIN
LONG TERM...HINTZ
AVIATION...TDK
Hazardous weather outlook, May 25, 3:32 AM MST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT FRI MAY 25 2007

SDZ006-018-261045-
BROWN-SPINK-
532 AM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING...THEN THUNDERSTORMS
ARE LIKELY THIS EVENING AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES
ACROSS SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE AREA...AND OTHER THAN DANGEROUS
LIGHTNING...THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

WINDS WILL INCREASE QUICKLY THIS MORNING AND BECOME GUSTY ACROSS
THE AREA THIS AFTERNOON AND EVENING IN ADVANCE OF THE STORM SYSTEM.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC INFORMATION REGARDING RIVER STAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING EAST FROM THE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 7 PM THIS EVENING.

MNZ039-046-SDZ007-008-011-019>023-261045-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
532 AM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING INTO THE
AFTERNOON...THEN THUNDERSTORMS ARE LIKELY TONIGHT AS A LOW
PRESSURE SYSTEM MOVES ACROSS SOUTH DAKOTA. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME...AND THE PRIMARY THREAT WILL
BE DANGEROUS LIGHTNING.

WINDS WILL INCREASE THIS MORNING AND BECOME GUSTY AT TIMES ACROSS THE
AREA THIS AFTERNOON AND EVENING IN ADVANCE OF THE STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING EAST FROM THE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-261045-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
532 AM CDT FRI MAY 25 2007 /432 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING AND EARLY
AFTERNOON...THEN THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THIS
EVENING AS A LOW PRESSURE SYSTEM MOVES ACROSS SOUTH DAKOTA. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA...AND
OTHER THAN DANGEROUS LIGHTNING...THE PRIMARY THREATS FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED
TORNADO POSSIBLE.

WINDS WILL INCREASE QUICKLY THIS MORNING AND BECOME GUSTY THIS
AFTERNOON ACROSS THE AREA IN ADVANCE OF THE STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY
ASSOCIATED WITH ANOTHER SYSTEM MOVING EAST FROM THE ROCKY
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON.

ECKSTEIN

The radar

The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Corson

When
May 25, 12:45 PM MST
Where
Corson County, 5.77 mi E of Mc Intosh
Measured
1.25 in hail
Reported by
Public
Coordinates
45.920, -101.230

Hail, Corson

When
May 25, 1:25 PM MST
Where
Corson County, 5.77 mi E of Mc Intosh
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -101.230

Hail, Dewey

When
May 25, 2:16 PM MST
Where
Dewey County, 13.58 mi SSE of Firesteel
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
45.240, -101.210

Hail, Dewey

When
May 25, 3:20 PM MST
Where
Dewey County, 11.58 mi NNW of Parade
Measured
0.75 in hail
Reported by
Public
Coordinates
45.170, -101.230

Hail, Dewey

When
May 25, 3:20 PM MST
Where
Dewey County, 4.84 mi N of Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
45.450, -101.430

Hail, Dewey

When
May 25, 3:40 PM MST
Where
Dewey County, 8.99 mi S of Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
45.250, -101.430

Hail, Dewey

When
May 25, 4:22 PM MST
Where
Dewey County, 1.38 mi N of Eagle Butte
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.020, -101.230

Hail, Stanley

When
May 25, 4:55 PM MST
Where
Stanley County, 10.22 mi WSW of Orton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.660, -101.020

Hail, Stanley

When
May 25, 4:55 PM MST
Where
Stanley County, 6.24 mi N of Sansarc
Measured
0.88 in hail
Reported by
Public
Coordinates
44.590, -101.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36812, 36813, 36814, 36815, 36816, 36817, 36818, 36819, 36820.